REHABILITATION OF WERDNIG-HOFFMANN DISEASE (INFANTILE TYPE) PATIENTS
Kimura, Shinya (University of Tokyo, Tokyo, Japan)
Okawa, Yayoi (Teikyo University, Ichihara, Japan)
Purpose: We studied the effect of rehabilitation for Werdnig-Hoffmann disease (infantile type) patients who had been under respirator control for more than 10 years.
Method: We analyzed medical records of two Werdnig-Hoffmann disease (infantile type) cases.
Results: Case 1: A 16-year-old male. Case 2: An 11-year-old male. Both patients had had systemic hypotonia since their birth, and had became under respirator control at age of 3 months old. We began rehabilitation program for Case 1 at age of 1 year and 8 months, and for Case 2 at 4 months. At initial evaluation, a full range eye movement was possible, and as for MMT findings, facial muscle was 3 and wrist flexion 2 in both cases, whereas flexion of fingers and toes was 1 for Case 1 and 2 for Case 2. The all other muscles were 0. Hip and knee joint showed flexion contractams. Case 1 could move his hand to express good-bye sign and case 2 had facial expression.
To establish an optimum communication method for the patients, we let them play games and tried to find out what games were appropriate for their age. Before they became 3 years old, their muscle power fell to 1 or less, but they could answer "yes" by the eye movement. In school age, they were slow in learning. However, Case I could listen to the sound of musical instruments, select a pitch and compose music, and Case 2 could exchange letters with a healthy child by selecting words among those shown. It became easier for them to go out with the use of a wheelchair equipped with an oxygen cylinder. Improvement and prevention of contractures has helped to make the use of the wheelchair easier.
Conclusion: Both patients showed good intellectual development through a rehabilitation program, including efforts to develop their communication abilities, optimize plays and learning, prevent contractures, and provide a specialized wheelchair.
"ISONIAZID INDUCED PERIPHERAL NEUROPATHY AND ITS REHABILITATION"
Naseem A. Shekhani, MD (Dow Medical College; Karachi, Pakistan)
V. Stambolis, MD (Rush University; Chicago, IL; U.S.A.)
Hamid Manzoor, MB, BS (Dow Medical College; Karrachi, Pakistan)
Isoniazid (INH) has been utilized in the treatment of tuberculosis all over the world. Peripheral neuropathy has become a known complication of INH use, EMG studies have shown a progressive slowing of motor nerve conduction and evidence of denervation has been documented. When this complication occurs, timely removal of INH can reverse the process and lead to full recovery. INH is used in combination with pyridoxime to help in the excretion of isonicotinyl hydrazine, the lack of supplemental use of pyridoxime can produce its deficiency. Use of pyridoxime is recommended to avoid peripheral neuropathy. We present a case of 40 year old male with the diagnosis of tuberculosis, who presented initially to a primary care office after being on INH for approximately 6 months. The patient initially complained of paresthesias and numbness in his fingers and toes. The patient was subsequently seen again 2 months post initial presentation, complaining of painful deep burning sensations and distal weakness. Upon further exploration of his history the patient had been initially placed on pyridoxime, but did not take it faithfully. EMG findings had abnormality in motor nerve conduction velocity, amplitude and latency in common peroneal, median and ulnar nerves, from these findings, a diagnosis of INH induced polyneuropathy was established. The purpose of this case presentation is to increase awareness of peripheral neuropathy caused by INH among physiatrists, and to educate the patients of the need for concomitant use of pyridoxime.